Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 69, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2015, 2:36 PM MST for Santa Cruz County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2015, 2:36 PM MST (21:36 UTC)
- Expired
- Aug 20, 2015, 3:15 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1145 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
257
WUUS55 KTWC 202136
SVRTWC
AZC023-202215-
/O.NEW.KTWC.SV.W.0069.150820T2136Z-150820T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST THU AUG 20 2015
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEASTERN ARIZONA...
* UNTIL 315 PM MST
* AT 236 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER NOGALES...AND MOVING
SOUTHWEST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
NOGALES...RIO RICO SOUTHEAST...RIO RICO SOUTHWEST...RIO RICO
NORTHWEST...RIO RICO NORTHEAST AND RIO RICO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3134 11092 3134 11104 3148 11107 3151 11091
3139 11085
TIME...MOT...LOC 2136Z 064DEG 8KT 3139 11098
$$2 follow-up statements
168
WWUS55 KTWC 202150
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST THU AUG 20 2015
AZC023-202215-
/O.CON.KTWC.SV.W.0069.000000T0000Z-150820T2215Z/
SANTA CRUZ AZ-
250 PM MST THU AUG 20 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
AT 248 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED SOUTHWEST OF RIO RICO...MOVING
SOUTHWEST AT 5 MPH. THIS STORM WILL IMPACT PORTIONS OF INTERSTATE 19
SOUTH OF RIO RICO.
LOCATIONS IMPACTED INCLUDE...
NOGALES...RIO RICO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3134 11092 3134 11104 3148 11107 3151 11091
3139 11085
TIME...MOT...LOC 2148Z 041DEG 6KT 3142 11098
$$917
WWUS55 KTWC 202214
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
314 PM MST THU AUG 20 2015
AZC023-202222-
/O.EXP.KTWC.SV.W.0069.000000T0000Z-150820T2215Z/
SANTA CRUZ AZ-
314 PM MST THU AUG 20 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY WILL EXPIRE AT 315 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND CONTINUES TO MOVE OUT
OF THE AREA INTO NORTHERN SONORA MEXICO. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE AT 315 PM MST.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3134 11092 3134 11104 3148 11107 3151 11091
3139 11085
TIME...MOT...LOC 2206Z 064DEG 8KT 3142 11098
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:55 PM MST, 41 minutes earlier.
Area forecast discussion, Aug 20, 1:55 PM MST, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 155 PM MST THU AUG 20 2015 .SYNOPSIS...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS MAINLY FROM TUCSON EAST AND SOUTH THROUGH TONIGHT. INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS WILL THEN BEGIN FRIDAY WITH THE BEST CHANCE OF WIDESPREAD RAINFALL EARLY NEXT WEEK. THE INCREASED MOISTURE WILL ALSO KEEP DAYTIME TEMPERATURES CLOSE TO SEASONAL AVERAGES FRIDAY INTO EARLY NEXT WEEK. && .DISCUSSION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP ACROSS PARTS OF SOUTHEAST ARIZONA EARLY THIS AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY SO FAR HAS BEEN CONFINED TO SANTA CRUZ AND SOUTHWEST COCHISE COUNTIES. A FEW MODELS SUGGESTED THAT THIS THUNDERSTORM ACTIVITY WILL EXPAND NORTHWARD THIS AFTERNOON AND EVENING WITH SHOWERS LINGERING OVERNIGHT. FOR NOW...WILL NUDGE POP VALUES UP FOR TONIGHT MOST AREAS. THEREAFTER... MODELS SHOWED THE UPPER HIGH BECOMING ESTABLISHED CLOSE TO THE FOUR CORNERS REGION EARLY NEXT WEEK. DURING THIS TRANSITION OF THE UPPER HIGH...DEEPER MOISTURE NEEDED TO SUPPORT THUNDERSTORMS WILL BE ON THE INCREASE. THIS WILL LEAD TO A GRADUAL INCREASE IN THUNDERSTORM ACTIVITY WHICH HAD ALREADY BEGUN THIS AFTERNOON AND MORE SO OVER THE WEEKEND INTO EARLY NEXT WEEK. FRIDAY AND SUNDAY APPEARED TO BE THE BEST DAYS FOR MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. ALONG WITH THE INCREASE IN DEEPER MOISTURE...DAYTIME TEMPERATURES WILL LOWER A FEW DEGREES AND LEVEL OFF TO READINGS NEAR NORMAL EARLY NEXT WEEK. && .AVIATION...VALID THRU 21/18Z. SCT TO LOCALLY BKN 8-10K FT AND SCT-BKN LYRS AOA 12K FT. ISOLATED TO SCATTERED -SHRA/-TSRA FROM NEAR KTUS SOUTH AND EAST...MAINLY A CONCERN FOR KOLS AND KDUG THRU 21/06Z. BRIEF MVFR CONDITIONS AND GUSTY WINDS MAY BE POSSIBLE NEAR STRONGER TSRA. OTHERWISE...WINDS WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...MOISTURE WILL START TO INCREASE WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE...MAINLY SOUTHERN AREAS. THEN THE MOISTURE AND THUNDERSTORMS CHANCES WILL INCREASE AND SPREAD THROUGHOUT SOUTHEAST ARIZONA THROUGH THE WEEKEND INTO EARLY NEXT WEEK. WINDS WILL BE TYPICAL FOR MID AUGUST AND GENERALLY LESS THAN 15 MPH THEN THE WIND WILL BECOME EASTERLY MONDAY AND TUESDAY...BUT AGAIN GENERALLY REMAINING 15 MPH OR LESS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 20, 12:43 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1243 PM MST THU AUG 20 2015 AZZ502>504-515-202015- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- TOHONO O'ODHAM NATION INCLUDING SELLS AZ- BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ- 1243 PM MST THU AUG 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 115 PM MST... AT 1242 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF THREE POINTS...MOVING NORTHEAST AT 10 MPH. REDUCED VISIBILITIES DUE TO BLOWING DUST AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... THREE POINTS. LAT...LON 3186 11147 3198 11159 3220 11135 3200 11121 TIME...MOT...LOC 1942Z 215DEG 7KT 3200 11140
Special weather statement, Aug 20, 1:53 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
153 PM MST THU AUG 20 2015
AZZ503-507-513-202130-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
153 PM MST THU AUG 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE AND NORTHEASTERN
SANTA CRUZ COUNTIES UNTIL 230 PM MST...
AT 151 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS OVER CANELO...MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION...TORRENTIAL RAINFALL IS OCCURRING WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...RIO RICO NORTHEAST...PATAGONIA...CANELO...SONOITA...
PARKER CANYON LAKE...ELGIN AND AMADO.
LAT...LON 3172 11105 3171 11069 3163 11044 3138 11044
3149 11071 3157 11099
TIME...MOT...LOC 2051Z 284DEG 9KT 3157 11050
CARLAWLocal storm report, Aug 20, 1:57 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST THU AUG 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM TSTM WND GST 2 S FORT HUACHUCA 31.56N 110.35W
08/20/2015 M60 MPH COCHISE AZ MESONET
&&
EVENT NUMBER TWC1500079
HICKFORDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:43 PM MST | Special Weather Statement | TWC | Pima | 32 min |
| Aug 20, 1:06 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 24 min |
| Aug 20, 1:24 PM MST | Areal Flood Advisory | TWC | Cochise | 111 min |
| Aug 20, 1:28 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 20, 1:53 PM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
| Aug 20, 1:59 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 46 min |
| Aug 20, 2:01 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 119 min |
| Aug 20, 2:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 29 min |
| Aug 20, 2:47 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 28 min |
| Aug 20, 3:10 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 110 min |
| Aug 20, 3:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 31 min |
| Aug 20, 3:22 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Aug 20, 3:42 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Aug 20, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 30 min |
| Aug 20, 3:48 PM MST | Flash Flood Warning | TWC | Pima | 87 min |
| Aug 20, 4:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 20, 4:25 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 20, 4:57 PM MST | Severe Thunderstorm Warning | TWC | Pima | 63 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.